Skip to main content

Carter subgroups of finite groups

Abstract

It is proven that the Carter subgroups of a finite group are conjugate. A complete classification of the Carter subgroups in finite almost simple groups is also obtained.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    A. Borel et al., Seminar on Algebraic Groups and Related Finite Groups, Lecture notes in Mathematics 131 (1970).

  2. 2.

    A. Borel and J. de Siebental, “Les-sous-groupes fermés de rang maximum des groupes de Lie clos,” Comment. Math. Helv. 23, 200–221 (1949).

    MATH  Article  MathSciNet  Google Scholar 

  3. 3.

    R. W. Carter, “Nilpotent self-normalizing subgroups of soluble groups,” Math. Z. 75, 136–139 (1961).

    MATH  Article  MathSciNet  Google Scholar 

  4. 4.

    R. W. Carter, “Conjugacy classes in the Weyl group,” Compos. Math. 25(1), 1–59 (1972).

    MATH  Google Scholar 

  5. 5.

    R. W. Carter, Simple Groups of Lie Type (John Wiley and Sons, 1972).

  6. 6.

    R.W. Carter, “Centralizers of semisimple elements in finite groups of Lie type,” Proc. London Math. Soc. (3) 37(3), 491–507 (1978).

    MATH  Article  MathSciNet  Google Scholar 

  7. 7.

    R. W. Carter, “Centralizers of semisimple elements in the finite classical groups,” Proc. London Math. Soc. (3) 42(1), 1–41 (1981).

    MATH  Article  MathSciNet  Google Scholar 

  8. 8.

    R. W. Carter, Finite Groups of Lie Type, Conjugacy Classes, and Complex Characters (John Wiley and Sons, 1985).

  9. 9.

    R. W. Carter and P. Fong, “The Sylow 2-subgroups of the finite classical groups,” J. Algebra 1, 139–151 (1964).

    MATH  Article  MathSciNet  Google Scholar 

  10. 10.

    J.H. Conway, R.T. Curtis, S.P. Norton, R. A. Parker, and R. A. Wilson, Atlas of Finite Groups (Clarendon Press, Oxford, 1985).

    MATH  Google Scholar 

  11. 11.

    F. Dalla Volta, A. Lucchini, and M. C. Tamburini, “On the conjugacy problem for Carter subgroups,” Comm. Algebra 26(2), 395–401 (1998).

    MATH  Article  MathSciNet  Google Scholar 

  12. 12.

    A. D’aniello, “Sull’ esistenza di sottogruppi nilpotenti autonormalizzanti in alcuni gruppi semplici, II,” Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. 74, 1–6 (1983).

    MATH  MathSciNet  Google Scholar 

  13. 13.

    D. Deriziotis, Conjugacy Classes and Centralizers of Semisimple Elements in Finite Groups of Lie Type, Vorlesungen aus dem Fachbereich Mathematic der Universität Essen 11 (1984).

  14. 14.

    L. Di Martino and M. C. Tamburini, “I sottogruppi nilpotenti autonormalizzanti di S n e di A n,” Instit. Lombardo Accad. Sci. Lett. Rend. A 110, 235–241 (1976).

    Google Scholar 

  15. 15.

    L. Di Martino and M. C. Tamburini, “I sottogruppi nilpotenti autonormalizzanti di GL n(q),” Instit. Lombardo Accad. Sci. Lett. Rend. A 110, 589–596 (1976).

    Google Scholar 

  16. 16.

    L. Di Martino and M. C. Tamburini, “Carter subgroups of projective linear groups,” Boll. Un. Mat. Ital. B 7, 905–915 (1987).

    Google Scholar 

  17. 17.

    L. Di Martino, M. C. Tamburini, and A. E. Zalesskii, “Carter subgroups in classical groups,” J. LondonMath. Soc. (2) 55, 264–276 (1997).

    MATH  Article  Google Scholar 

  18. 18.

    E. B. Dynkin, “Semisimple subalgebras of semisimple Lie algebras,” Mat. sbornik 30(2), 349–462 (1952) [Am. Math. Soc., Transl., II. Ser. 6, 111–243 (1957)].

    MathSciNet  Google Scholar 

  19. 19.

    H. Enomoto, “The conjugacy classes of Chevalley groups of type (G 2) over finite fields of characteristic 2 or 3,” J. Math. Sci. Univ. Tokyo, I 16(3), 497–512 (1970).

    MATH  MathSciNet  Google Scholar 

  20. 20.

    W. Feit and J. Thompson, “Solvability of groups of odd order,” Pacif. J. Math. 13(3), 775–1029 (1963).

    MATH  MathSciNet  Google Scholar 

  21. 21.

    W. Feit and G. Zukerman, “Reality properties of conjugacy classes in spin groups and symplectic groups,” Algebraists’ homage:papers in ring theory and related topics, New Haven, 239–253 (1981).

  22. 22.

    D. Gorenstein and R. Lyons, “The Local Structure of Finite Groups of Characteristic 2 Type,” Mem. Amer. Math. Soc. 42(276), (1983).

  23. 23.

    D. Gorenstein, R. Lyons, and R. Solomon, The Classification of the Finite Simple Groups. Number 3. Part I. Chapter A. Almost simple K-groups, Mathematical Surveys and Monographs 40(3) (Amer. Math. Soc., Providence, RI, 1998).

    Google Scholar 

  24. 24.

    B. Hartley and G. Shute, “Monomorphisms and direct limits of finite groups of Lie type,” Quart. J. Math. Oxford Ser. (2) 35(137), 49–71 (1984).

    MATH  Article  MathSciNet  Google Scholar 

  25. 25.

    J. E. Humphreys, Linear Algebraic Groups (Springer-Verlag, New York, 1972).

    Google Scholar 

  26. 26.

    J. E. Humphreys, Conjugacy Classes in Semisimple Algebraic Groups, Mathematical Survey and Monographs 43 (Amer. Math. Soc., Providence, Rhode Island, 1995).

    MATH  Google Scholar 

  27. 27.

    M. I. Kargapolov and Yu. I. Merzlyakov, Fundamentals of the Theory of Groups (Nauka, Fizmatlit, Moscow, 1996) [Springer-Verlag, New York, 1979].

    Google Scholar 

  28. 28.

    A. S. Kondratiev, “Normalizers of the Sylow 2-subgroups in finite simple groups,” Mat. Zametki 78(3), 368–376 (2005) [Math. Notes 78 (3), 338–346 (2005)].

    MathSciNet  Google Scholar 

  29. 29.

    A. S. Kondratiev and V. D. Mazurov, “2-signalizers of finite simple groups,” Algebra i Logika 42(5), 594–623 (2003) [Algebra and Logic 42 (5), 333–348 (2003)].

    MathSciNet  Google Scholar 

  30. 30.

    V.M. Levchuk and Ya. N. Nuzhin, “Structure of Ree groups,” Algebra i Logika 24(1), 26–41 (1985) [Algebra and Logic 24 (1), 16–26 (1985)].

    MathSciNet  Google Scholar 

  31. 31.

    F. Menegazzo and M. C. Tamburini, “A property of the normalizers of Sylow p-subgroups in simple groups,” Quad. Sem. Mat. Brescia 45/02 (2002).

    Google Scholar 

  32. 32.

    K. Mizuno, “The conjugate classes of Chevalley groups of type E 6,” J. Math. Sci. Univ. Tokyo, IA 24(3), 525–565 (1977).

    MATH  MathSciNet  Google Scholar 

  33. 33.

    A. Previtali, M. C. Tamburini, and E. P. Vdovin, “The Carter subgroups of some classical groups,” Bull. London Math. Soc. 36(1), 145–155 (2004).

    MATH  Article  MathSciNet  Google Scholar 

  34. 34.

    D. J. S. Robinson, A Course in the Theory of Groups (Springer, 1996).

  35. 35.

    T. Shoji, “The conjugacy classes of Chevalley groups of type (F 4) over finite fields of characteristic p ≠ 2,” J. Math. Sci. Univ. Tokyo, IA 21(1), 1–19 (1974).

    MATH  MathSciNet  Google Scholar 

  36. 36.

    G.M. Seitz, “Unipotent elements, tilting modules, and saturation,” Inv. Math 141(3), 467–502 (2000).

    MATH  Article  MathSciNet  Google Scholar 

  37. 37.

    R. Steinberg, “Automorphisms of finite linear groups,” Canad. J. Math. 12(4), 606–615 (1960).

    MATH  MathSciNet  Google Scholar 

  38. 38.

    R. Steinberg, Endomorphisms of Algebraic Groups, Mem. Amer. Math. Soc. 80 (1968).

  39. 39.

    M. C. Tamburini and E. P. Vdovin, “Carter subgroups of finite groups,” J. Algebra 255(1), 148–163 (2002).

    MATH  Article  MathSciNet  Google Scholar 

  40. 40.

    P. H. Tiep and A. E. Zalesski, “Real conjugacy classes in algebraic groups and finite groups of Lie type,” J. Group Theory 8(3), 291–315 (2005).

    MATH  Article  MathSciNet  Google Scholar 

  41. 41.

    N. A. Vavilov, “Nilpotent self-normalizing subgroups of the general linear group over a finite field,” Zap. nauchn. Sem. Leningrad Otdel Mat. Inst. Steklov LOMI 86, 34–39 (1979) [J. Sov. Math. 17, 1963–1967 (1981)].

    MATH  MathSciNet  Google Scholar 

  42. 42.

    E. P. Vdovin, “On the conjugacy problem for Carter subgroups,” Sibirsk. Mat. Zh. 47(4), 725–730 (2006) [Siberian Math. J. 47 (4), 597–600 (2006)].

    MATH  MathSciNet  Google Scholar 

  43. 43.

    E. P. Vdovin, “Carter subgroups of almost simple groups,” Algebra i Logika 46(2), 157–216 (2007) [Algebra and Logic 46 (2), 90–119 (2007)].

    MATH  MathSciNet  Google Scholar 

  44. 44.

    E. P. Vdovin, “On the existence of Carter subgroups,” Trudy IMM(1), 79–88 (2007) [Proc. Stekl. Inst. Math. Suppl. 1 13 (1), 79–88 (2007)].

  45. 45.

    E. P. Vdovin, “Conjugacy of Carter subgroups in finite groups,” Dokl. Akad. Nauk 415(3), 300–303 (2007) [Dokl. Math. 76 (1), 544–547 (2007)].

    MathSciNet  Google Scholar 

  46. 46.

    E. P. Vdovin and A. A. Galt, “Normalizers of subsystem subgroups in finite groups of Lie type,” Algebra i Logika 47(1), 3–30 (2008) [Algebra and Logic 47 (1), 1–17 (2008)].

    MATH  MathSciNet  Google Scholar 

  47. 47.

    H. N. Ward, “On Ree’s series of simple groups,” Trans. Amer. Math. Soc. 121(1), 62–80 (1966).

    MATH  Article  MathSciNet  Google Scholar 

  48. 48.

    M. J. Wonenburger, “Transformations which are products of involutions,” J. Math. Mech. 16(1), 32–38 (1966).

    MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to E. P. Vdovin.

Additional information

Original Russian Text © E. P. Vdovin, 2008, published in Matematicheskie Trudy, 2008, Vol. 11, No. 2, pp. 20–106.

About this article

Cite this article

Vdovin, E.P. Carter subgroups of finite groups. Sib. Adv. Math. 19, 24–74 (2009). https://doi.org/10.3103/S1055134409010039

Download citation

Key words

  • Carter subgroup
  • finite simple group
  • group of Lie type
  • linear algebraic group
  • semilinear group of Lie type
  • semilinear algebraic group
  • conjugated powers of an element